Drug Allergies: What are they & What to do if you have one?
We take medication to make us well. So, when we develop an allergic reaction to that medication, it can be concerning. Medication allergies are fairly common, easy to recognize (if you know what to look for) and usually do not have severe outcomes. Let’s delve deeper into medication allergies so you’re better prepared if/when one comes along.
What is a medication allergy?
A medication allergy, like any allergy, is triggered by an immune response within our bodies. An immune response is very handy and keeps us safe by letting us know when we have an allergy or have ingested something that might cause harm. Keep in mind, even if you’re allergic to a certain medication, the first time you take that medication you will likely have no noticeable reaction.
After that first dose, your body will produce a substance also known as an antibody. Basically, when your body produces antibodies against a medication it’s saying this medication doesn’t work for me. The more medication you ingest the more antibodies will be made until your body begins producing histamines. These histamines are what trigger undesirable allergic reactions like rashes, hives, swelling, etc.
What are the most common medication allergies?
Penicillin, antibiotics, anticonvulsants, aspirin, nonsteroidal anti-inflammatory drugs (NSAIDs), and chemotherapy drugs are more likely to cause an allergic reaction. While medication allergies can be inherited or caused by the environment, there is often no obvious cause for these types of allergies.
How can I recognize a medication allergy?
A medication allergy might be easy to spot. Often symptoms are subtle, like a skin rash or hives that develop after a medication begins. These symptoms can occur right away or hours or days after receiving the drug. Other common symptoms of a drug allergy include: itchy skin or eyes (common), swelling of the lips, tongue, or face or even wheezing.
While uncommon, sometimes allergic reactions may be severe. If you experience any of the following stop the drug and seek medical help immediately: sudden abdominal pain or diarrhea, confusion, difficulty breathing with wheezing or hoarse voice, fainting, lightheadedness, hives that are widespread, rapid pulse and palpitations. This type of uncommon, though severe, reaction is known as anaphylaxis. Most often anaphylaxis occurs immediately after a medication is taken, but it can occur 6 to 12 hours later.
What should I do if I notice a medication allergy?
If a rash develops after taking a medication, stop taking it and reach out to your health care provider. Your provider might want to schedule a follow-up appointment to examine the rash and confirm a new medication allergy. Potentially, you could be referred to an allergist to confirm the allergy.
It’s common for this type of rash to persist for several days or weeks after you’ve stopped the medication, and it will usually fade on its own. If any other concerning signs or symptoms develop after taking a new medication, stop the medication immediately and seek medical help by calling 911. Severe symptoms might be consistent with anaphylaxis and may require urgent medical evaluation and treatment.
Remember, medication allergies are common and often mild. Knowing what to watch out for and how to respond will keep you and your family well. If you think you might be allergic to one of your medications, reach out to your primary care provider.
Khan DA, Solensky R. Drug allergy. J Allergy Clin Immunol. 2010;125:S126–S137. doi: 10.1016/j.jaci.2009.10.028. – DOI – PubMed
Lazarou J, Pomeranz BH, Corey PN. Incidence of adverse drug reactions in hospitalized patients: a meta-analysis of prospective studies. JAMA. 1998;279(15):1200–1205. doi: 10.1001/jama.279.15.1200. – DOI – PubMed